What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at May 12, 1:51 PM MST, 5 hours 9 minutes earlier.
Area forecast discussion, May 12, 1:51 PM MST, 5 hours 9 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
251 PM MDT Mon May 12 2025
.DISCUSSION...
KEY MESSAGES:
- Scattered showers and isolated thunderstorms are possible later
this afternoon through this evening with a weak chance (2-10%)
for a severe wind burst with any outflow downdraft.
- Red Flag conditions are likely this afternoon, especially if a
thunderstorm wind gust is involved.
- Cold Front arrives overnight tonight with a slow-moving weather
system, eventually bringing the best chance for accumulating
rainfall to NE MT late Tuesday night through late Wednesday
night.
WEATHER PATTERN OVERVIEW:
Southwesterly flow aloft along a surface trough oriented from
Jordan to Wolf Point to Plentywood has set up an environment
favorable for the development gusty winds and isolated to
scattered thunderstorms across most of NE MT this afternoon and
evening. With an inverted "V" in the soundings there will be
enough Downdraft CAPE to generate a severe burst of wind with
dying cells.
The surface trough will give way to a cold front overnight and
exit the area early Tuesday. This will lead to gradually cooling
temperatures and a very strong chance for significant rain late Tuesday
night through late Wednesday night. Would not be surprised to see
many locations receive between 0.25 inch and 0.50 inch of
rainfall.
Afterward, temperatures will remain cool through the weekend with
scattered rain chances on and off Thursday, then again Friday
night through Saturday.
FORECAST CONFIDENCE & DEVIATIONS:
Deviations included using high-resolution models for winds today
and for precip chances today through tomorrow.
For confidence in the red flag focus is really given to the best
placement for the surface trough this afternoon, as it phases well
with normal high gusts across the north and low RH across the
southeast. However, if the thunderstorm wind gusts don't arrive
until later, humidity may recover enough to no longer need the Red
Flag Warning.
Confidence is better than average for accumulating rain through
the middle of this week.
&&
.AVIATION...
LAST UPDATE: 20425, Monday afternoon, May 12th
FLIGHT CAT RANGE: Mainly VFR, but brief MVFR if a storm happens to
pass directly over a TAF site.
DISCUSSION: Unusually hot weather will hold today with all
terminals hitting near or above 90 this afternoon which may lead
to increased DENSITY ALTITUDE. A surface trough running from KJDN
to KOLF to KPWD will become the focal point of any showers(20-50%
chance) and thunderstorms(10-30% chance) late this afternoon
through the evening from 22-06Z. Any storms that develop have the
chance for gusty erratic winds as they collapse. After 06Z,
remaining showers should confine themselves to west of KGGW
through the morning hours.
WINDS: Surface trough and a cold front will bring a wind shift to
the are this evening. Ahead of the front this afternoon, expect
winds from the SE around 10 to 15 kts with a few stronger gusts.
Near 00Z this evening winds will be light and variable, but could
become suddenly erratic and gusty near any thunderstorm. After 02Z
or 03Z, post-frontal winds will set up from the NW and N around 15
to 20 kts with a few stronger gusts.
&&
.FIRE WEATHER...
Lingering effects from the ridge of high pressure in the east has
allowed hot temperatures in the 90s and low humidity less than 15
percent to persist, especially in our eastern zones. Even though
widespread large scale surface winds might not be quite strong enough
to impact conditions, any thunderstorm outflow wind gusts could
easily generate enhanced or critical fire weather conditions. The
current Red Flag Warning is in effect until 9 PM this evening.
&&
.GGW WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM MDT this evening for
Dawson/McCone/Prairie/Richland/Wibaux Counties-Fort Peck
Reservation and Daniels/Roosevelt/Sheridan Counties-Southern
Petroleum and Southern Garfield Counties-The Lower Missouri
River Breaks including the Charles M Russell National Wildlife
Refuge.
&&
weather.gov/glasgow
In the hours before
Special weather statement, May 12, 6:00 PM MST, 1 hour before
Special Weather Statement
National Weather Service Glasgow MT
700 PM MDT Mon May 12 2025
MTZ017-018-061-130145-
Northern Valley MT-Daniels MT-Central and Southern Valley MT-
700 PM MDT Mon May 12 2025
...A strong thunderstorm will impact portions of northwestern Daniels
and northern Valley Counties through 745 PM MDT
...
At 659 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Opheim, moving northeast at 50 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Thoeny, Baylor, Opheim, Glentana, Port Of Opheim, and Richland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4900 10548 4844 10671 4868 10720 4900 10706
TIME...MOT...LOC 0059Z 234DEG 42KT 4889 10660
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
ZankerLocal storm report, May 12, 6:08 PM MST, 52 minutes before
Preliminary Local Storm Report
National Weather Service Glasgow MT
708 PM MDT Mon May 12 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM Tstm Wnd Gst 15 NW Mosby 47.15N 108.11W
05/12/2025 M53 MPH Petroleum MT Mesonet
Mosby NW Mesonet.
&&
TFJLocal storm report, May 12, 6:21 PM MST, 39 minutes before
Preliminary Local Storm Report
National Weather Service Glasgow MT
721 PM MDT Mon May 12 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM Tstm Wnd Gst 4 WSW Sand Springs 47.08N 107.57W
05/12/2025 M51 MPH Garfield MT Mesonet
Mesonet station MTLUF 4.4 W Sand Springs (MT
DOT).
&&Special weather statement, May 12, 6:34 PM MST, 26 minutes before
Special Weather Statement
National Weather Service Glasgow MT
734 PM MDT Mon May 12 2025
MTZ016-017-020-022-023-059-061-130230-
Garfield MT-Central and Southeast Phillips MT-Northern Valley MT-
Northern Phillips MT-Western Roosevelt MT-McCone MT-
Central and Southern Valley MT-
734 PM MDT Mon May 12 2025
...Strong thunderstorms will impact portions of eastern Phillips,
central Garfield, southwestern Roosevelt, Valley and central McCone
Counties through 830 PM MDT
...
At 733 PM MDT, Doppler radar was tracking strong thunderstorms,
moving northeast at 50 mph.
HAZARD...Wind gusts of up to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Vandalia, Park Grove, Van Norman, The Bentonite Plant, Duck Creek Rec
Area, Glasgow, Frenchman Reservoir, Wolf Point, Nashua, Hell Creek
Rec Area, Flowing Wells Rest Area, Bowdoin, St. Marie, Jordan,
Brusett, The Pines Rec Area, Oswego, Tampico, Sleeping Buffalo, and
Hinsdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near Fort Peck Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4900 10682 4841 10612 4810 10530 4710 10618
4746 10776 4900 10759
TIME...MOT...LOC 0133Z 221DEG 45KT 4781 10672
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
ZankerLocal storm report, May 12, 6:52 PM MST, 8 minutes before
Preliminary Local Storm Report
National Weather Service Glasgow MT
752 PM MDT Mon May 12 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0746 PM Non-Tstm Wnd Gst 2 WNW Jordan 47.33N 106.95W
05/12/2025 M54 MPH Garfield MT ASOS
ASOS station KJDN Jordan.
&&
TFJLocal storm report, May 12, 6:55 PM MST, 5 minutes before
Preliminary Local Storm Report
National Weather Service Glasgow MT
755 PM MDT Mon May 12 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 PM Tstm Wnd Gst 14 NNW Hell Creek Rec A 47.80N 107.02W
05/12/2025 M51 MPH Valley MT Mesonet
Mesonet station KIGM8 King Coulee.
&&
TFJ